Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 49, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 12, 2017, 10:51 PM MDT for 4 counties in South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2017, 10:51 PM MDT (04:51 UTC)
- Expired
- Jun 12, 2017, 11:45 PM MDT
- In force
- 54 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Custer County, SD, Fall River County, SD, Oglala Lakota County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 66 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 5:35 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 4.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:14 PM MDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jun 12, 5:14 PM MDT, 5 hours 37 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 514 PM MDT Mon Jun 12 2017 .DISCUSSION...(This Evening Through Monday) Issued at 139 PM MDT Mon Jun 12 2017 Water vapor imagery shows a large cut off low across the western CONUS over the Great Basin region with deep southerly flow across the CWA. Associated surface low has developed across Wyoming into the eastern Colorado plains. South to southeast winds over the central plains into the CWA are advecting in moisture with dewpoints as of 19z rising from the 40s to the 50s so far over northeast Wyoming and western South Dakota...and into the 60s across south central South Dakota. Forecast is still on track for a significant severe weather event this afternoon and tonight. Models continue to show CAPE values of 1500 to 3000 J/KG with the best instability across southwest to south central SD. Storms will develop over the next few hours to the south and west of the CWA...then push into the CWA through late afternoon/early evening. Shear increases through the evening ahead of the low/cold front with 0-6km effective shear increasing to 40-60kt. Rapid update models have been consistent with showing storms moving into northeast Wyoming and western South Dakota through the evening...and ending from west to east in the late evening to overnight hours. The best chances for severe storms will be across southwest South Dakota as storms move in from the southwest early this evening...then transitioning into a MCS/bow line as it races east/northeast into the Badlands to central South Dakota. Short range models have also been showing a secondary line of storms crossing southwest SD into the Black Hills area in the late evening to around midnight which could bring additional opportunities for severe weather. Large hail and damaging winds are the main threats today. There is a risk for tornadoes as well with the best chances mainly confined to southwest South Dakota...then possible tornadoes along the squall line as it slides into central South Dakota. Convective headlines are expected in the next few hours. Upper low will slide into Montana Tuesday with drier air continuing to filter into the region with breezy southwest flow. Colder 700-500 mb temps associated with the upper low will keep low to mid level lapse rates on the steep side with some showers/storms developing Tuesday afternoon. However a dry mixed boundary layer will hinder much of the precip from reaching the ground. Will keep in low end pops in the forecast. The upper low will depart into south central Canada...then remain stationary through the middle to second part of the week. Dry air will remain over the region with no precip expected for the remainder of the work week and highs in the 70s and 80s. Embedded shortwaves within broad northwest flow across the western half of the CONUS is expected toward the Father's Day weekend. This pattern will bring back chances for showers and thunderstorms with continued highs in the 70s and 80s. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 511 PM MDT Mon Jun 12 2017 Numerous strong/severe +TSRA will move through the area tonight with local LIFR conditions as well as gusty winds/hail. Outside of the storms through this evening, VFR conditions will prevail. Behind the storms overnight, an MVFR ST deck will develop from northwest SD through south central SD. VFR conditions will then re-spread over the entire area by midday Tuesday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...Helgeson
Hazardous weather outlook, Jun 12, 5:24 AM MDT, 17 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 524 AM MDT Mon Jun 12 2017 SDZ012>014-024>032-041>044-046-047-072>074-WYZ054>058-071-131300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 524 AM MDT Mon Jun 12 2017 /624 AM CDT Mon Jun 12 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight An unseasonably strong storm system will affect the area this afternoon and tonight. There is a moderate risk of severe thunderstorms over far southwestern South Dakota and parts of northeastern Wyoming, with an enhanced risk of severe storms elsewhere. All threats are possible, including very large hail, damaging winds, and a few tornadoes. The best chance for tornadoes will be over northeastern Wyoming and far southwestern South Dakota. In addition, locally heavy rainfall also is possible with this system. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be slight chances of thunderstorms periodically throughout the rest of the week, but organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today, mainly for southwestern parts of the area. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-049-131300- Harding-Perkins-Tripp- 524 AM MDT Mon Jun 12 2017 /624 AM CDT Mon Jun 12 2017/ This Hazardous weather outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...Today and Tonight An unseasonably strong storm system will affect the area this evening and overnight. There is a slight risk of severe thunderstorms. The main threats are large hail and damaging In addition, locally heavy rainfall also is possible with this system. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be slight chances of thunderstorms periodically throughout the rest of the week, but organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity Bunkers
In the hours before
Local storm report, Jun 12, 8:04 PM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
804 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 8 E SMITHWICK 43.32N 103.07W
06/12/2017 E1.00 INCH FALL RIVER SD TRAINED SPOTTER
&&
EAGANLocal storm report, Jun 12, 8:07 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
807 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL 8 E SMITHWICK 43.32N 103.07W
06/12/2017 E1.00 INCH FALL RIVER SD TRAINED SPOTTER
&&
CORRECTED EVENT TIME
EAGANLocal storm report, Jun 12, 9:33 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
933 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 11 W ROCKYFORD 43.52N 102.71W
06/12/2017 E1.00 INCH OGLALA LAKOTA SD NWS EMPLOYEE
&&
EAGANLocal storm report, Jun 12, 9:42 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
942 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 3 E KYLE 43.42N 102.13W
06/12/2017 E65 MPH OGLALA LAKOTA SD TRAINED SPOTTER
&&
EAGANLocal storm report, Jun 12, 9:47 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
947 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 11 W ROCKYFORD 43.52N 102.71W
06/12/2017 E1.00 INCH OGLALA LAKOTA SD NWS EMPLOYEE
&&
CORRECTED EVENT TIME
EAGANLocal storm report, Jun 12, 10:12 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1012 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TORNADO 4 WNW SWETT 43.20N 102.03W
06/12/2017 BENNETT SD PUBLIC
VISIBLE FOR 5 MINUTES BEFORE RAIN REDUCED VISIBILITY
&&
EAGANThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:23 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota | 82 min |
| Jun 12, 6:40 PM MDT | Special Weather Statement | UNR | 35 min | |
| Jun 12, 6:55 PM MDT | Tornado Warning | UNR | Fall River, Oglala Lakota | 35 min |
| Jun 12, 7:43 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota | 62 min |
| Jun 12, 8:31 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Oglala Lakota | 44 min |
| Jun 12, 8:39 PM MDT | Tornado Warning | UNR | Bennett, Oglala Lakota | 36 min |
| Jun 12, 8:43 PM MDT | Severe Thunderstorm Warning | UNR | Oglala Lakota, Pennington | 34 min |
| Jun 12, 9:13 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Oglala Lakota, Pennington | 62 min |
| Jun 12, 9:53 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 67 min |
| Jun 12, 9:59 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Haakon, Jackson, Mellette, Todd | 76 min |
| Jun 12, 11:14 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 50 min |
| Jun 12, 11:43 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River, Oglala Lakota, Pennington | 77 min |
| Jun 12, 11:53 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 24 min |
| Jun 13, 1:21 AM MDT | Special Weather Statement | UNR | Haakon | 24 min |
| Jun 13, 1:43 AM MDT | Special Weather Statement | UNR | Haakon | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.